Hail, El Paso
- When
- July 16, 11:26 AM MST to 11:31 AM MST
- Where
- El Paso County, 4.9 mi W of Ft Carson
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.740, -104.870
Severe thunderstorms produced hail up to two inches in diameter and thunderstorm wind gusts in excess of 65 mph. Heavy rain produced flash flooding across El Paso County, including the areas in and near the Waldo Canyon burn scar.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms produced hail up to two inches in diameter and thunderstorm wind gusts in excess of 65 mph. Heavy rain produced flash flooding across El Paso County, including the areas in and near the Waldo Canyon burn scar.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 16, 11:00 AM MST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT WED JUL 16 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 344 AM MDT WED JUL 16 2014 CURRENTLY...NORTHWEST FLOW ALOFT CONTINUES OVER THE AREA WITH MAIN UPPER TROUGH DROPPING SOUTH ACROSS WY. SEVERAL WEAK WAVES EMBEDDED IN THE FLOW AHEAD OF THE TROUGH HAVE BEEN CROSSING THE AREA THIS MORNING...BRINGING WITH THEM BANDS OF SHOWERS AND WEAK THUNDERSTORMS...ESPECIALLY ACROSS THE EASTERN PLAINS. FOR TODAY...LARGE SCALE UPWARD MOTION INCREASES ACROSS THE AREA AS UPPER TROUGH MOVES SLOWLY SOUTH ACROSS WY AND INTO NRN CO TONIGHT. SURFACE COLD FRONT ASSOCIATED WITH THE TROUGH WILL PUSH SOUTH ACROSS THE PLAINS IN THE AFTERNOON...REACHING THE NM BORDER IN THE EVENING. AHEAD OF THE FRONT...LOW LEVELS OVER THE EASTERN MOUNTAINS AND I-25 CORRIDOR APPEAR TO DRY SLIGHTLY...AS LOW LEVEL MOISTURE AXIS SHIFTS EASTWARD ONTO THE PLAINS. SUSPECT LOW CLOUDS...WHICH LIMITED INSTABILITY YESTERDAY WILL BE MORE SPARSE TODAY...AND WITH WARMER SURFACE TEMPS MOST AREAS SHOULD SEE GREATER INSTABILITY AND THUS STRONGER CONVECTION DURING THE AFTERNOON. INITIAL FOCUS FOR STRONG/SEVERE STORMS WILL BE THE FAR EASTERN PLAINS...EAST OF A LIMON/LA JUNTA/KIM LINE...WHERE 0-6KM SHEAR IS GREATEST AND CAPES CLIMB INTO THE 1-2K J/KG RANGE. HAVE INCLUDED MENTION OF SEVERE IN THE FORECAST FOR A FEW SOUTHEAST PLAINS ZONES...AND WOULDN'T BE TOO SURPRISED TO SEE A POSSIBLE TORNADO WITH ONE OF THE STRONGER STORMS. FARTHER WEST...STRONG STORMS AND BRIEF HEAVY RAIN WILL BE POSSIBLE OVER THE I-25 CORRIDOR AND POINTS WESTWARD...THOUGH ITS TOUGH TO PICK AN AREA OVER THE HIGHER TERRAIN PARTICULARLY FAVORED FOR STRONGEST STORMS. WILL COUNT ON FEWER CLOUDS INITIALLY THIS AFTERNOON....LEADING TO WARMER MAX TEMPS...THOUGH STILL WENT UNDER GUIDANCE VALUES MOST LOCATIONS EAST OF THE MOUNTAINS. TONIGHT...LOW LEVEL MOISTURE WILL SLOSH WESTWARD BEHIND THE COLD FRONT...BRINGING BACK THE THREAT OF HEAVY RAIN TO MUCH OF THE I-25 CORRIDOR AND EASTERN MOUNTAINS IN THE EVENING. WITH UPPER TROUGH PROVIDING STRONG UPWARD MOTION THROUGH THE NIGHT...MODELS HAVE ALL BEEN SHOWING RATHER LARGE MCS DEVELOPING OVER THE EASTERN PLAINS BY 06Z...THEN SLOWLY DROPPING SOUTH INTO THE TEXAS PANHANDLE BY EARLY THU MORNING. WILL INCREASE POPS AND QPF OVER THE FAR SOUTHEAST TO ACCOUNT FOR THIS SCENARIO. BEHIND THE MCS...ENOUGH UPWARD MOTION TO KEEP A THREAT OF TSRA GOING THROUGH MOST OF THE NIGHT...THOUGH INTENSITY WILL BE WANING AS AIR MASS STABILIZES. HAVE HELD OFF ON A FLASH FLOOD WATCH FOR NOW...BUT ONE MAY BE NEEDED OVER THE FAR SOUTHEAST PLAINS TONIGHT IF SLOW MOVING MCS DEVELOPS. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 344 AM MDT WED JUL 16 2014 ...RETURN TO SUMMER THIS WEEKEND... ONE MORE DAY OF FALL-LIKE TEMPERATURES ON THURSDAY...THEN THE UPPER RIDGE REBUILDS AND WE SHOULD RETURN TO MORE SEASONABLE CONDITIONS FOR THE WEEKEND AND BEYOND. TROUGH MOVING FROM THE NW THROUGH THE CENTRAL PLAINS WILL STILL BE MOVING THROUGH THU MORNING...AND THE TROUGH AXIS WILL NOT PASS THROUGH OUR AREA UNTIL AT LEAST 18Z...SO THREAT OF CONVECTION WILL CONTINUE THU MORNING...ALTHOUGH IT WILL LIKELY BE MOSTLY SHOWER ACTIVITY AS OPPOSED TO THUNDER. BUFKIT SOUNDINGS SHOW PRETTY MOIST CONDITIONS THROUGH 500 MB THU MORNING...WITH LOW LCLS PERSISTING. SO...A RATHER CLOUDY START TO THE DAY. TEMPS MAY STRUGGLE TO MAKE IT INTO THE 70S AGAIN AT KCOS DEPENDING ON THE EXTENT OF PRECIP AND LOW CIGS. SHOULD CLEAR OUT BY AFTERNOON...BUT MAY BE TOO STABLE OVER THE PLAINS FOR NEW CONVECTIVE DEVELOPMENT...SO MOST OF THE STORMS WILL BE CONFINED TO THE MTS AND SURROUNDING AREAS FOR THE AFTERNOON AND EVENING PERIOD. FOR FRIDAY...THE FLOW IS STILL A BIT NWRLY...AND A WEAK DISTURBANCE IN THE AFTERNOON SHOULD SET OFF ANOTHER ROUND OF SHOWERS AND STORMS...THOUGH NOT AS WIDESPREAD AS WE HAVE SEEN RECENTLY. TEMPS COULD BREAK THE 90 DEGREE MARK OVER THE PLAINS. FOR THE WEEKEND AND BEYOND... THE UPPER RIDGE WILL SLOWLY BUILD BACK FROM THE SOUTH THROUGH NM. INITIALLY THIS WILL KEEP US UNDER DRY WRLY FLOW FROM THE DESERT SW...AND SAT-MON COULD BE FAIRLY DRY OVERALL WITH TEMPS APPROACHING 100 DEGREES FOR SOME SPOTS OVER THE PLAINS AND SOLID 80S FOR THE HIGHER ELEVATIONS. WILL KEEP LOW/ISOLD POPS CONFINED TO THE MT AREAS. FINALLY...THE UPPER HIGH BECOMES REESTABLISHED OVER THE 4 CORNERS REGION EARLY NEXT WEEK...AND WE SHOULD RETURN TO MORE OF A TYPICAL MONSOONAL PATTERN WITH TEMPS IN THE 80S-90S AND THE USUAL JULY DIURNAL STORMS. ROSE && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1159 AM MDT WED JUL 16 2014 SHOWERS AND THUNDERSTORMS ARE EXPECTED TO IMPACT THE KALS...KCOS AND KPUB TAF SITES AT TIMES FROM THIS AFTERNOON INTO THIS EVENING...CAPABLE OF PRODUCING PERIODS OF MVFR/IFR CONDITIONS AS WELL AS THE POTENTIAL FOR LOCALLY HEAVY RAIN. && .PUB WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ067-068-070>089- 093>099. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1100 AM MDT WED JUL 16 2014 COZ058>089-093>099-171700- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1100 AM MDT WED JUL 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER THE MOUNTAINS THIS AFTERNOON...THEN SPREAD ACROSS LOWER ELEVATIONS DURING THE LATE AFTERNOON AND EVENING HOURS. ADEQUATE ATMOSPHERIC MOISTURE IS AVAILABLE TO SUPPORT LOCALLY HEAVY RAINFALL...WHICH MAY CAUSE FLASH FLOODING...ESPECIALLY ACROSS AREA BURN SCARS AND OVER LOCATIONS WHERE HEAVY RAIN HAS FALLEN SINCE FRIDAY. MANY STORMS WHICH FORM TODAY AND TONIGHT WILL ALSO HAVE THE POTENTIAL OF PRODUCING HAZARDOUS CLOUD TO GROUND LIGHTNING AND HAIL GENERALLY SMALLER THAN PENNIES. IN ADDITION...THERE WILL BE A CHANCE FOR ONE OR TWO SEVERE THUNDERSTORMS THIS AFTERNOON...PRIMARILY OVER FAR SOUTHEASTERN COLORADO. HAIL AROUND THE SIZE OF QUARTERS...WIND GUSTS AROUND 60 MPH AT TIMES AN EVEN AN ISOLATED TORNADO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED STORMS WILL CONTINUE THROUGH THE WEEKEND...MAINLY IN THE AFTERNOONS AND EVENINGS AND ESPECIALLY ALONG AND NEAR THE MOUNTAINS AND HIGHER TERRAIN. STORMS WILL BECOME WEAKER AND LESS WIDESPREAD FOR THE LATTER HALF OF THE WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT WED JUL 16 2014 COZ084-085-161830- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT CO- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT CO- 1200 PM MDT WED JUL 16 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 1230 PM MDT... AT 1200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CIMARRON HILLS...OR 8 MILES NORTHEAST OF COLORADO SPRINGS...MOVING SOUTHEAST AT 5 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTHEASTERN COLORADO SPRINGS...CIMARRON HILLS AND PETERSON AFB. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3888 10476 3894 10467 3885 10452 3876 10464 TIME...MOT...LOC 1800Z 322DEG 6KT 3888 10468 STARK
The Pueblo radar (KPUX), 67 km away, was scanning. The volume nearest the first event began at 18:26 UTC.
10 hail, 6 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Heavy rain caused flash flooding of streets in east-central Colorado Springs.
Heavy rain caused widespread street flooding across Colorado Springs.
Heavy rain on the Waldo Canyon burn scar caused flash flooding across Ute Pass, Manitou Springs, and northwest Colorado Springs. Numerous streets flooded, as well as creeks and other low lying areas. Several people were evacuated from their houses in Chipita Park. US Highway 24 was closed for several hours due to water and debris on the roadway.
Heavy rain caused flash flooding of area roads and low lying areas.
Heavy rain causing street flooding in western Colorado Springs.
Heavy rain caused severe street and low lying area flooding in southern Colorado Springs.
A storm chaser estimated winds around 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521615, 521561, 521116, 521117, 521568, 521616, 521118, 521563, 521574, 521119, 521120, 521617, 521618, 521591, 521593, 521121, 521122.